Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 1, 2017, 6:12 PM CDT for Grand Forks County, Nelson County, Steele County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 6:12 PM CDT (23:12 UTC)
- Expired
- Sep 1, 2017, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grand Forks County, ND, Nelson County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 54 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:25 PM CDT | HAIL 1.25 | 4 Ese Mcville, ND | A FEW HAIL UP TO HALF DOLLAR SIZED JUST NORTH OF HIGHWAY 15...IN NORTHWEST LEE TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WUUS53 KFGF 012312
SVRFGF
NDC035-063-091-012345-
/O.NEW.KFGF.SV.W.0131.170901T2312Z-170901T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
612 PM CDT FRI SEP 1 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Grand Forks County in northeastern North Dakota...
Southeastern Nelson County in northeastern North Dakota...
Northwestern Steele County in southeastern North Dakota...
* Until 645 PM CDT.
* At 612 PM CDT, a severe thunderstorm was located near Kloten, or 43
miles southeast of Devils Lake, moving southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Aneta, Sharon and Kloten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4787 9808 4772 9769 4754 9790 4760 9799
4767 9799 4767 9809 4774 9818
TIME...MOT...LOC 2312Z 293DEG 27KT 4778 9807
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
Lee2 follow-up statements
771
WWUS53 KFGF 012331
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
631 PM CDT FRI SEP 1 2017
NDC035-063-091-012345-
/O.CON.KFGF.SV.W.0131.000000T0000Z-170901T2345Z/
Grand Forks ND-Nelson ND-Steele ND-
631 PM CDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN GRAND FORKS...SOUTHEASTERN NELSON AND NORTHWESTERN
STEELE COUNTIES...
At 631 PM CDT, a severe thunderstorm was located over Kloten, or 46
miles southeast of Devils Lake, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Aneta, Sharon and Kloten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4779 9806 4772 9769 4754 9790 4760 9799
4767 9799 4767 9809 4771 9814
TIME...MOT...LOC 2331Z 312DEG 15KT 4773 9805
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
Lee364
WWUS53 KFGF 012343
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
643 PM CDT FRI SEP 1 2017
NDC035-063-091-012352-
/O.EXP.KFGF.SV.W.0131.000000T0000Z-170901T2345Z/
Grand Forks ND-Nelson ND-Steele ND-
643 PM CDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON AND NORTHWESTERN STEELE COUNTIES WILL EXPIRE AT
645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4779 9806 4772 9769 4754 9790 4760 9799
4767 9799 4767 9809 4771 9814
TIME...MOT...LOC 2342Z 293DEG 27KT 4770 9795
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:33 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 1, 3:33 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 333 PM CDT Fri Sep 1 2017 .SHORT TERM...(This evening through Saturday) Issued at 317 PM CDT Fri Sep 1 2017 Main cold front/NW Wind shif t approaching Langdon and Devils Lake at 2030 UTC. A band of shower/tstorms tried to form ahead of it west of DVL past noon, but as it moves east it is encountering less favorable airmass and are pretty weak. Low clouds holding in the Red River valley ahead of the cold front and preventing much heating ahead of the front. Thus forsee chance for development of storms lowering and risk of severe storm while not zero is lessening. Will hold onto pops thru the evening mainly east of the Red River. .LONG TERM...(Saturday night through Friday) Issued at 317 PM CDT Fri Sep 1 2017 NW wind on Saturday but with sunshine, temperatures will rebound back into the mid 70s to low 80s. Very warm day on Sunday as winds turn southwest ahead of a cold front which will enter the northern RRV late aftn and move south Sunday evening. Some areas of E ND will see 90. Limited moisture with front itself means a general dry frontal passage. Mid level moisture behind the front dropping southeast thru the area Labor Day will bring clouds and a few showers. Cooler temps as well. Tuesday will see a shortwave trof trof exiting northern Minnesota with lingering showers across northcentral MN through the morning and a cool northerly near surface wind flow behind a departing cold front. Surface high pressure steadily marches across the area from late Tuesday into Wednesday... with north winds turning light and variable on Wednesday and temperatures starting to recover back into the 70s. During this period... the H5 ridge axis remains firmly locked over the western intermountain region with a moderate northwest H5 flow aloft over the Northern Plains. For the late week period... the H5 ridge axis starts to lean into the Northern Plains a bit, with northwest flow weakening and warming occurring at layers aloft. Late Thursday should see a southerly return flow near the surface as surface low pressure deepens in the western dakotas. Overall dry conditions are expected to persist with temperature arcing near to slightly above seasonal normals for Thursday and Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 107 PM CDT Fri Sep 1 2017 MVFR and ocnl IFR cigs RRV and eastward thru nw/wc MN in south- southeastly gusty winds ahd of front. Clearing of these low clouds eastward very problematic and uncertain until the front passes. Overall improving from west to east tonight and VFR thur Saturday as winds turn northwest. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Riddle/Gust AVIATION...Riddle
Hazardous weather outlook, Sep 1, 4:19 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 AM CDT Fri Sep 1 2017 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-021200- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh County- 419 AM CDT Fri Sep 1 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible late this afternoon into the evening across eastern North Dakota and adjacent portions of Minnesota. Expected impacts will be hail greater than one inch, damaging wind gusts up to 60 mph, and possibly a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. MNZ006-009-016-017-022>024-027-028-030>032-040-021200- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant- 419 AM CDT Fri Sep 1 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers along with isolated thunder possible today. A few stronger storms are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 1, 6:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
605 PM CDT FRI SEP 1 2017
NDZ016-027-012345-
Eastern Walsh County ND-Grand Forks ND-
605 PM CDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conway, or 15 miles southwest of Grafton, moving east at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Minto, Forest River, Warsaw, Ardoch, Voss, Conway and Poland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4835 9714 4827 9714 4825 9713 4824 9715
4824 9713 4823 9714 4821 9713 4818 9715
4818 9714 4816 9714 4816 9712 4814 9715
4814 9712 4812 9713 4818 9767 4829 9768
4837 9716
TIME...MOT...LOC 2305Z 267DEG 18KT 4825 9762
LeeThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:40 PM CDT | Tornado Warning | FGF | Nelson | 35 min |
| Sep 1, 6:05 PM CDT | Special Weather Statement | FGF | Walsh | 40 min |
| Sep 1, 6:42 PM CDT | Special Weather Statement | FGF | Steele | 48 min |
| Sep 1, 6:54 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.